Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 18, 2020, 5:49 PM CDT for Lincoln County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2020, 5:49 PM CDT (22:49 UTC)
- Expired
- Jun 18, 2020, 6:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 128 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:50 PM CDT | HAIL 1 | 5 E Ash Grove, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -747 J/kg
- Mixed-layer LCL
- 2168 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651
WUUS53 KICT 182249
SVRICT
KSC105-182315-
/O.NEW.KICT.SV.W.0072.200618T2249Z-200618T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
549 PM CDT Thu Jun 18 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
North central Lincoln County in central Kansas...
* Until 615 PM CDT.
* At 548 PM CDT, a severe thunderstorm was located near Victor, or 11
miles north of Lincoln, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ash Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 9805 3909 9817 3917 9837 3922 9835
TIME...MOT...LOC 2248Z 219DEG 19KT 3920 9823
HAIL...1.50IN
WIND...60MPH
$$
BUTLER2 follow-up statements
293
WWUS53 KICT 182256
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
556 PM CDT Thu Jun 18 2020
KSC105-182315-
/O.CON.KICT.SV.W.0072.000000T0000Z-200618T2315Z/
Lincoln KS-
556 PM CDT Thu Jun 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL LINCOLN COUNTY...
At 555 PM CDT, a severe thunderstorm was located near Victor, or 12
miles north of Lincoln, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Lincoln County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 9812 3917 9816 3918 9826 3922 9828
TIME...MOT...LOC 2255Z 222DEG 22KT 3923 9820
HAIL...1.50IN
WIND...60MPH
$$
BUTLER860
WWUS53 KICT 182307
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
607 PM CDT Thu Jun 18 2020
KSC105-182316-
/O.EXP.KICT.SV.W.0072.000000T0000Z-200618T2315Z/
Lincoln KS-
607 PM CDT Thu Jun 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3922 9812 3917 9816 3918 9826 3922 9828
TIME...MOT...LOC 2306Z 238DEG 16KT 3924 9816
$$
BUTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:14 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 18, 3:14 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Wichita KS 314 PM CDT Thu Jun 18 2020 .SHORT TERM...(This evening through Saturday night) Issued at 313 PM CDT Thu Jun 18 2020 In the upper levels we currently have one piece of shortwave energy tracking across the Northern Plains with another impulse back over the Central Great Basin. There also appears to be a weak impulse lifting over west TX that appears to be a remnant MCV. Meanwhile at the surface, cold front extends from Northeast Nebraska into Western Kansas with a surface low spinning near Dodge City. Still expecting storms to develop along the front late this afternoon and more than likely early this evening. Confidence on how how much development there will be is low at this time, with higher confidence further north where better large scale forcing will be. CAMS are all over the place with how the overnight hours will evolve. Am going with the thinking that we will see an uptick in coverage later tonight as the wave over west TX slowly approaches the area with the possibility that activity to our northeast may also try and work south. So after 06z feel areas generally along and east of I-135 will have the better chances as the front continue to slowly work southeast. Hail and damaging winds still look possible with the stronger storms given the amount of instability and downdraft CAPE. Starting to look like the more robust surface based convection on Fri will be further south over OK/TX Panhandle which is where the front will likely be situated. However, there looks to be good model agreement in the MCV currently over W TX, and possibly another one, lifting across the area during the day Fri, which would keep scattered activity around, but without a surface feature to focus on, location will be tough to pin down right now. Confidence remains high that a more pronounced wave will move out of CO and along the KS/Nebraska border late Fri night into late Sat morning. Still feel there will be an MCS associated with this feature that originates over the High Plains and pushes east overnight. Still going with the thinking that northern portions of the forecast area will have better chances at more widespread precip, but there are some model solutions that track it directly across the center of the CWA. By early Sat afternoon, subsidence is expected to be moving over the area as the shortwave moves into northeast KS/southeast Nebraska. Still looks good for much cooler air to move-in behind the front tonight, which will knock highs down into the 80s and even upper 70s for Fri with these cooler readings expected to persist into Sat. .LONG TERM...(Sunday through Thursday) Issued at 313 PM CDT Thu Jun 18 2020 We look to get into a fairly progressive northwest flow pattern through these extended periods. ECMWF and GFS have come into better agreement in having some shortwave energy move out of the Rockies and across Central KS Sun evening, which would bring another chance of an MCS moving across the forecast area. After the Sun night time frame, confidence in storm chances drops off significantly. However, with an upper trough remaining from the Great Lakes into the Mississippi/Ohio Valley, northwest flow will remain over the Plains. So while it will be difficult to time out our better chances for storms, feel that we will have multiple chances through these extended periods. While forecasting storm chances will be a struggle this far out, can say with confidence that we are looking at temps at or even below seasonal normal for several days. So we are looking at highs generally in the 85 to 90 degree range. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1237 PM CDT Thu Jun 18 2020 VFR conditions are expected to dominate the first six to eight hours of the TAF as a cold front begins to move through the region. Moisture transport and low level convergence will allow some showers and thunderstorms to develop in Central and South Central Kansas. RSL looks to be too far to the west for the thunderstorms to affect the terminal but SLN, GBD, HUT and ICT will have the best chances for thunderstorm activity. This activity will concentrated to the south and west of HUT and ICT so there is a possibility the thunderstorm activity will miss these terminals all together but the risk is high enough that it can't be left out of the TAF. This thunderstorm activity is expected to exit or dissipate by 8Z at the latest allowing MVFR or VFR conditions to dominate. There is a chance for redevelopment toward the end of this TAF period. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 97 68 80 67 / 10 40 40 60 Hutchinson 97 65 78 65 / 20 50 40 70 Newton 96 68 79 66 / 10 40 40 70 ElDorado 94 68 78 67 / 10 40 40 60 Winfield-KWLD 94 70 82 68 / 10 40 50 50 Russell 92 60 76 62 / 20 30 50 70 Great Bend 93 61 77 63 / 20 20 50 70 Salina 95 63 78 65 / 40 50 40 80 McPherson 95 65 78 64 / 30 40 40 70 Coffeyville 93 70 85 68 / 10 30 50 40 Chanute 93 69 82 68 / 10 40 50 50 Iola 93 69 83 68 / 10 40 60 50 Parsons-KPPF 92 70 84 69 / 10 40 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...ELM
Hazardous weather outlook, Jun 18, 5:35 PM CDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 535 PM CDT Thu Jun 18 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190900- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 535 PM CDT Thu Jun 18 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms will be possible along a cold front this evening into the overnight hours, especially over central and northeast Kansas. The main hazards will be hail up to quarter size and damaging downburst winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered storms will be possible on Friday with storms becoming more widespread Friday night into Saturday morning, especially for northern Kansas. Nickel size hail and 50 to 55 mph winds will be possible. Periodic storm chances will continue for Saturday through Wednesday of next week. Some of the storms could become strong and capable of producing small hail, gusty winds, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across central Kansas this evening. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jun 18, 5:37 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Wichita KS 537 PM CDT Thu Jun 18 2020 KSZ033-182300- Lincoln KS- 537 PM CDT Thu Jun 18 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Lincoln County in central Kansas... * Until 600 PM CDT. * At 534 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Victor, or 10 miles northwest of Lincoln...moving northeast at 25 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Ash Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3922 9808 3904 9820 3913 9841 3922 9837 TIME...MOT...LOC 2236Z 208DEG 22KT 3917 9827 BUTLER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 5:37 PM CDT | Special Weather Statement | ICT | Lincoln | 23 min |
| Jun 18, 6:34 PM CDT | Special Weather Statement | ICT | Lincoln | 11 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.